Print E-mail
Volume 41, Number 2, April 2008

A prospective study of antimicrobial-related adverse drug reactions in hospitalized patients


Hsin-Yun Sun, Yee-Chun Chen, Yi-Wen Wang, Churn-Shiouh Gau, Shan-Chwen Chang
Department of Internal Medicine, National Taiwan University Hospital, Taipei; and School of Pharmacy and Graduate Institute of Clinical Pharmacy, College of Medicine, National Taiwan University, Taipei, Taiwan

Received: October 27, 2006    Revised: December 28, 2006    Accepted: February 23, 2007   

 

Corresponding author:

Dr. Churn-Shiouh Gau, Graduate Institute of Clinical Pharmacy, College of Medicine, National Taiwan University, Taipei, Taiwan. E-mail: Dr. Churn-Shiouh Gau This e-mail address is being protected from spam bots, you need JavaScript enabled to view it

 



 

Background and purpose: 

No previous systematic evaluation of antimicrobial-related adverse drug reactions (ADRs) in Taiwanese patients has been reported. The present study aimed to assess the incidence, risk factors, clinical manifestations, and causative agents of antimicrobial-ADRs in hospitalized patients.

 



 

Methods:

299 patients who received antimicrobial treatment during hospitalization in the infection ward of a tertiary hospital for at least two days from October 1, 1999 to February 29, 2000 were prospectively enrolled. Data of patients with parenteral antimicrobial-related ADRs were retrieved for further analysis.

 



 

Results:

The incidence of antimicrobial-related ADRs (93.1% type B) was 24.1%. Compared with patients without ADRs, patients with antimicrobial-related ADRs were more likely to have a previous history of drug allergy (27.8% vs 16.2%, p=0.035) and had longer duration of hospitalization (28.3 ± 21.0 vs 12.6 ± 9.4 days, p<0.001). The incidence of parenteral antimicrobial-related ADRs in terms of total courses was 16.3% (78/480). Carbapenems (53.8%), amphotericin B (52.9%), and glycopeptides (37.0%) had the highest incidence of associated ADRs. Blood dyscrasias (32.1%), dermatomucosal effects (23.1%), and febrile reactions (17.9%) were the three most common manifestations of ADRs.

 



 

Conclusion:

Antimicrobial-related ADRs occurred frequently in Taiwanese hospitalized patients.

 



 

Key words:

Adverse drug reaction reporting systems; Adverse effects; Anti-infective agents; Hospitalization


 



 

J Microbiol Immunol Infect. 2008;41:151-159.